Lets Step Back What The Heck Is Benadryl
Benadryl is a brand name that covers a range of Diphenhydramine allergy medications. In regular doses, its fine. It will relieve many common allergy symptoms, including itchiness, watery eyes, cough, etc.
You can even give it to your dog, and theyll be fine. It works by blocking histamine that your body normally produces during allergic reactions and by limiting acetylcholine to help counteract watery eyes, runny nose, and the like.
Once you cross that threshold, though, the flood gates to the more serious side effects open, of which hallucinations are a common theme.
Dont Miss: Can A Food Allergy Cause A Rash
Why Is This Medication Prescribed
Diphenhydramine is used to relieve red, irritated, itchy, watery eyes sneezing and runny nose caused by hay fever, allergies, or the common cold. Diphenhydramine is also used to relieve cough caused by minor throat or airway irritation. Diphenhydramine is also used to prevent and treat motion sickness, and to treat insomnia . Diphenhydramine is also used to control abnormal movements in people who have early stage parkinsonian syndrome or who are experiencing movement problems as a side effect of a medication.
Diphenhydramine will relieve the symptoms of these conditions but will not treat the cause of the symptoms or speed recovery. Diphenhydramine should not be used to cause sleepiness in children. Diphenhydramine is in a class of medications called antihistamines. It works by blocking the action of histamine, a substance in the body that causes allergic symptoms.
Instant Allergy Relief Tips You Can Do At Home
Though you want to enjoy life, seasonal allergies may dampen your spirit. Instead of reaching out for pharmaceutical drugs, why not take some precautions and try natural therapies?
Below are 20 useful methods for reducing the symptoms of allergies as well as preventing them from happening in the first place.
Don’t Miss: Difference Between Allegra Claritin And Zyrtec
Need Allergy Relief When Pollen Counts Are High
The best way to get allergy relief is to take allergy medicines on a regular basis and start before pollen season hits, says William E. Berger, MD, MBA, professor of medicine at the University of California, Irvine. Berger is past president of the American College of Allergy and Immunology and author of Allergies and Asthma for Dummies.
In the body, histamines are chemicals that can cause swelling, sneezing, itching and a runny drippy nose or postnasal drip . Antihistamines are effective in treating some of the allergy symptoms caused by histamines.
Berger tells WebMD that the goal is to prevent allergy symptoms from occurring. “Taking allergy medicines regularly blocks the histamine receptors — the tissues that cause swelling. Histamine works by attaching itself to these receptors on the surface of cells. If you block the site where histamine works by pre-treating with allergy medicines, you prevent the allergic reaction and the allergy symptoms.”
To make his point, Berger uses an analogy: “What if someone takes your seat? Then you can no longer take that seat. It’s now unavailable.”
The same concept works with allergy medicine, says Berger. “If you take the allergy medicine, it blocks the site so histamine cannot be released. If you take allergy medicines regularly, you continue to block the site and control allergy symptoms.”
Symptoms Of A Benadryl Overdose
Those searching for a Benadryl high can end up overdosing if they take more than 500 to 1,000 mg, or 10 to 20 times the highest recommended adult dose. Certain drugs can magnify the sedative effects, and dehydration can keep the body from metabolizing the drug effectively. In extreme cases, a Benadryl overdose can lead to heart problems, hallucinations, seizures and death.
A person can accidentally overdose on Benadryl by taking another dose before the last one has worn off or by forgetting and repeating a dosage. If someone whos taken Benadryl collapses, cant be awakened, has a seizure or has difficulty breathing, call 911 immediately. Symptoms of a Benadryl overdose may include:
Read Also: Etiology Of Allergy
Expert List Of Abused Medications
Michael R. Cohen, RPh, president of the Institute for Safe Medication Practices , listed the top nonprescription medications abused by teens and adults as of early 2013.1 Some products are addictive, and some are not, but they all share the potential for abuse, and pharmacists should be vigilant in their sale.
Pseudoephedrine:Pseudoephedrine made the list, even though sales have been restricted to behind-the-counter as a result of the Combat Methamphetamine Act of 2005.2,3 However, Cohen highlighted its abuse by those who wish to lose weight and by athletes who wish to increase their competitive edge.1 Pharmacists would be well advised to question potential purchasers closely to discover whether they actually have a condition for which PSE is labeled as safe and effective . The pharmacist should also explore any other likely health conditions prior to approving a PSE sale. If the patient has heart disease, hypertension, thyroid disease, diabetes mellitus, or trouble urinating due to an enlarged prostate, he or she is not a candidate for safe self-use of PSE, and a refusal to sell is medically justified.
The typical anorexic or bulimic individual is a thin or emaciated female. If a girl or woman of this body type repeatedly purchases laxatives, diuretics, or diet products, it may be prudent to counsel her about the inherent dangers of such abuse. If she admits she has a problem, the pharmacist should stress the importance of counseling in overcoming her adverse behaviors.
Antihistamines Classification By Generation
Antihistamines, after its discovery in 1936 and its subsequent application in the management of asthma, became a popular medication for the treatment of allergies. In1942 the second class of these medications were developed with lesser toxicity and were more potent. Other functions for the drug were discovered in 1947 and beyond. There are two main categories for antihistamine classification: the first generation and second generation.
The first subtype is called H-1 receptor antagonists, otherwise called H1 receptor blockers. First-generation the first generation can be classified into five main groups and other derivatives. The five groups are ethanolamines, alkylamines, piperazines, ethylenediamine, and phenothiazines. These classes are natural sedatives and affect the CNS and periphery due to its high solubility in lipids.
Some First-Generation Types Are:
H-3 receptor antagonists, otherwise called H3 receptor blockers, are a classification of antihistamines that act on H-3 receptors. These receptors are primarily found in some brain cells. H-3 histamine antagonists have stimulant and cognition-modulating effects.
Examples of selective H-3 antihistamines include Clobenpropit, ABT-239, Ciproxifan, Conessine.
H-4 receptor antagonists inhibit the activity of the H4 receptor. An example of this subclass is thioperamide.
You May Like: Can Allergy Medicine Cause Diarrhea
How Should I Take All Day Allergy
Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.
Do not crush, chew, or break an extended-release tablet. Swallow it whole.
Take one tablet every 12 hours, unless your doctor tells you otherwise. You may take this medication with or without food.
Store at room temperature away from moisture and heat.
How Do I Know Which Antihistamine To Take
Because there are so many antihistamine products, both over-the-counter and prescription, and because they are used to treat so many different conditions, you may need help figuring out which medication to take. For minor ailments, you can probably take over-the-counter products. You can read the package labeling and match your symptoms to the labeled symptoms. Also, never hesitate to ask the pharmacist. They are highly schooled in the actions and effects and side effects of drugs. You may need to try different antihistamines to find the best medication to manage your symptoms.
If you need a prescription antihistamine, you and your healthcare provider will work together to figure out what medication will be best for you. Many drugs interact with antihistamines, so your healthcare provider will want to know what medical conditions you have and medications you are currently taking. They will also want to know if you are pregnant, plan to become pregnant or are breastfeeding. Some antihistamines are not recommended in pregnancy because they may cause birth defects in very high doses. Antihistamines can pass into breast milk, so you should consult with your healthcare provider before using antihistamines if you are breastfeeding.
Recommended Reading: Switching From Zyrtec To Claritin
Keep The Windows Closed If You Can
Sure, we all love to feel a nice cool breeze on a warm day, but pollen will fly in through an open window, so keep them shut when your app tells you pollen counts will be high. If it gets too hot, run your air conditioner with a high-efficiency particulate air filter, and wash out the filter once a week.
Effects Of Antihistamine Abuse
The signs of antihistamine abuse may not be initially obvious. However, with time, overt features may begin to appear. The features observed are due to its effect on some systems of the body. The body system commonly affected is the central nervous system which is mainly the brain and spinal cord. The physical and psychological symptoms that may be seen are highlighted below.
Can Antihistamines Give You A High
In addition, some people take more than the recommended amount because they want to get high from it. The sedative effects of Benadryl are mild, but in large amounts, they can feel like intoxication. It is extremely dangerous to take more than 25 mg, and it is more likely to cause harm than to produce euphoria from it.
Common Questions About Acrivastine
Acrivastine is a type of medicine called an antihistamine.
When you come into contact with something you’re allergic to, such as pollen, animal hair or if you’re bitten or stung by an insect, your body produces a chemical called histamine.
Usually histamine is a useful substance, but in an allergic reaction it causes unpleasant symptoms including itchy, watery eyes, a running or blocked nose, sneezing and skin rashes.
Acrivastine blocks the effects of histamine and reduces these symptoms.
You should start to feel better within 1 to 2 hours of taking acrivastine.
It depends on why you’re taking acrivastine.
You may only need to take it as a one-off dose or for 1 or 2 days for example, if you have a reaction to an insect bite.
You may need to take acrivastine for longer if you’re taking it to prevent symptoms for example, to stop hay fever when the pollen count is high.
Talk to your doctor or pharmacist if you’re unsure how long you need to take acrivastine for.
Acrivastine is unlikely to do you any harm if you take it for a long time. But it’s best to take it only for as long as you need to.
It’s best not to drink alcohol while you’re taking acrivastine as it can make you feel sleepy.
Do not drink grapefruit juice when you’re taking acrivastine. It might make you more likely to have side effects.
Acrivastine is classed as a non-drowsy antihistamine, but it’s still possible to feel sleepy after taking it.
Speak to your doctor if you’re having difficulty sleeping.
Don’t Miss: Peanut Allergy Kit Kat
What Is Diphenhydramine
Diphenhydramine is an antihistamine and the active ingredient in the over-the-counter allergy relief medication Benadryl. Typically diphenhydramine, or Benadryl, is taken for seasonal allergies, motion sickness, or as a sleep aid.
The official dosing guide suggests that people over the age of 12 take one to two 25 mg tablets every four to six hours for symptom relief or as directed by a medical professional. Children between the ages of 6 and 12 should only take one tablet within the same timeframe. Its not approved for use by anyone younger.
Also Check: How Can Chiropractic Help Allergies
How Does Benadryl Work
Diphenhydramine, the active ingredient in Benadryl, is an antihistamine, and it attacks histamines substances produced by the body. Histamines fight bodily invaders, such as pollen and cold viruses. The antihistamine action of Benadryl stops some of the histamines from doing their job, preventing excess inflammation. Taking too much of the drug, however, can heighten side effects and be dangerous to your health.
Also Check: Zyrtec Allergic Reactions
Can I Take My Prescription Antihistamine With Other Medicines
You shouldnt take prescription antihistamines if you also are taking certain other prescription medicines. These include erythromycin or certain medicines used to treat fungal infections. These include itraconazole or ketoconazole. When your doctor gives you a prescription, always ask if its safe to use with the other medicines youre taking. Your pharmacist can also tell you what is safe to take. If you arent sure, ask the pharmacist or your doctor before taking another medicine.
When To See A Doctor
Some side effects of taking antihistamines can mimic symptoms of an overdose. These include mild nausea, dizziness, vomiting, diarrhea, and stomach pain.
These symptoms dont usually require medical treatment, and may subside as your body adjusts to the medication. Even so, check with a doctor if you have side effects. You may need to reduce your dosage or take a different medication.
The difference between a side effect and an overdose is the severity of symptoms. Severe symptoms like rapid heart rate, tightness in the chest, or convulsions require a visit to the emergency room.
Antihistamines are safe when used properly. Here are some tips to avoid ingesting too much:
- Dont take two different types of antihistamines simultaneously.
- Dont take more than the recommended dosage.
- Dont double up on doses.
- Keep drugs out of reach of children.
- Dont take two doses too close together.
Make sure you read labels carefully. Some antihistamines can interact with other drugs you take. If you dont know whether its safe to combine an antihistamine with another medication, speak with a doctor or pharmacist.
Be mindful that some antihistamines include other ingredients like a decongestant. If you take these types of antihistamines, its important that you dont take a separate decongestant.
Don’t Miss: Cetirizine Vs Levocetirizine
Can You Get High On Benadryl
Benadryl is a common, over-the-counter allergy medication one that can result in mild sedative effects or when taken in larger amounts, result in feelings of intoxication. Benadryl is sometimes abused by individuals who are looking for an inexpensive and easily accessible high. Earlier this month, the US Food and Drug Administration issued a warning revolving around the misuse of Benadryl. The warning suggests that teenagers and young adults are often taking more than the recommended dose of the over-the-counter medication , which is leading to a wide range of serious health-related issues and an increase in emergency room visits.
The FDA confirms that taking significantly more than 25 mg of Benadryl at one time leads to seizures, coma, serious heart problems, and overdose-related death. Those who take the medication in large amounts hoping to feel some level of euphoria are doing a significant amount of harm to their physical bodies and sometimes this harm is irreparable. If you know someone who has been abusing Benadryl, seeking professional help is necessary to prevent serious issues from occurring down the road.
Can Benadryl Get You High?
Preventing Abuse And Addiction With Nonprescription Products
W. Steven Pray, PhD, DPhBernhardt Professor, Nonprescription Products and DevicesCollege of Pharmacy
US Pharm. 2014 39:12-15.
This issue is perhaps more compelling for two reasons. First, unless states act to control their sale, pharmacologically active nonprescription products can be purchased in any quantity in thousands of nonpharmacy venues, such as gas stations, hotel lobbies, and airport shops. Second, pharmacists are not present to monitor sales at these locations. Instead, anyone can sell these potentially addictive drugs, regardless of age or educational level. Some items can be purchased from vending machines, and there is little or no control over Internet sales of various addictive substances.
Read Also: Snickers Allergy Information
Whats The Difference Between First
Just like the name implies, the first generation antihistamine were the first type approved by the Food and Drug Administration . They began to be approved in the United States in the 1930s and are still prescribed today.
They work on histamine receptor in the brain and spinal cord along with other types of receptors. Most notable about this generation of antihistamines is that they cross the blood-brain barrier, which results in drowsiness.
Second-generation antihistamines were approved by the FDA and first came to market in the 1980s. The second-generation antihistamines do not cross the blood-brain barrier to the extent that first-generation do and therefore do not cause drowsiness at standard dosage levels. Second-generation antihistamines are considered to be safer than first generation antihistamines because they dont cause drowsiness and interact with fewer drugs.
How Does Allergic Reaction Occur
Your immune system protects your body from invaders such as bacteria and viruses that mean you harm. But when it fights with substances that shouldnt matter thats an allergy. The substances that cause allergy are termed as allergens. Peanuts, pollen or eggs can trigger a reaction. They are good examples for allergens.
During an allergic reaction, your immune system releases antibodies called Immunoglobulin E . These antibodies proceed to cells that release chemicals causing an allergic reaction. This allergic reaction usually causes symptoms in the throat, nose, lungs, ears, sinuses, lining of the stomach or skin.
These antibodies are single-minded, or in other words, they have specific radar for each type of allergen. Some people have allergic reactions to multiple allergens because they have much more types of IgE. Experts believe that your family history may play a part if you have multiple allergies.
Also Check: Itching Medicine Over The Counter
How To Cope With Side Effects Of Acrivastine
What to do about:
- feeling sleepy try a different non-drowsy antihistamine. If this does not help, talk to your doctor.
- dry mouth chew sugar-free gum or suck sugar-free sweets.
- feeling dizzy lie down until the dizziness passes, then get up slowly. Move slowly and carefully. It’s best to avoid coffee, cigarettes, alcohol and recreational drugs. If the dizziness does not get better within a couple of days, speak to your pharmacist or doctor.